Appropriateness of testing for heparin-induced thrombocytopenia in hospitalized patients.
J Clin Oncol. 2016 Mar;34(7_suppl):252
Authors: Saha D, Ajeti G, Bair B, Hook K, Ballesteros E, Holle L
252 Background: Heparin induced thrombocytopenia (HIT) is a devastating thrombotic complication of heparin therapy and occurs in 0.2 to 5% of patients receiving heparin products and is a clinicopathologic diagnosis. The American Society of Hematology Guidelines, recommend the use of the "4Ts" scoring system to determine the pre-test probability of suspected cases. Also, a presumptive clinical diagnosis of HIT must be followed by immediate cessation of all forms of heparin and initiation of alternate anticoagulation. Proper diagnosis and treatment can be difficult for medical and surgical clinicians, with implications for morbidity, mortality, patient safety, and cost. The Objective of this study was to assess the incidence and appropriateness of HIT testing at our institution before and after an educational session for clinicians. We hypothesized that our intervention would provide better quality care of patients with suspected HIT.
METHODS: First, a retrospective chart review was conducted for a 3-month period, in which we collected baseline patient and HIT-testing data. Next, an "in-service" type lecture was delivered on seven occasions to various hospitalist groups. Follow-up data for an additional 3-month period was collected after these sessions.
RESULTS: See Table.
CONCLUSIONS: In this single-center study, our educational interventions were successful in reducing inappropriate HIT testing, and encouraging consultation with hematology colleagues. Future studies are needed to evaluate the utility of online teaching modules, electronic order sets,and applicability to other medical centers. [Table: see text].
PMID: 28152960 [PubMed - in process]